Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 180, NWS Las Vegas, NV

September 16, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2014, 7:14 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2014, 7:14 PM MST (02:14 UTC)
Expired
Sep 16, 2014, 10:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 90 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WGUS55 KVEF 170214
FFWVEF
AZC015-170515-
/O.NEW.KVEF.FF.W.0180.140917T0214Z-140917T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
714 PM MST TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1015 PM MST

* AT 708 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR GRAND CANYON SKYWALK...OR
  51 MILES SOUTHEAST OF OVERTON...MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAND CANYON SKYWALK...
  BUCK AND DOE ROAD...
  DIAMOND BAR ROAD...
  MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.

&&

LAT...LON 3582 11413 3599 11404 3622 11403 3598 11369
      3582 11364 3566 11381 3566 11382

$$

WOLCOTT
2 follow-up statements
008 
WGUS75 KVEF 170330
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 PM MST TUE SEP 16 2014

AZC015-170515-
/O.CON.KVEF.FF.W.0180.000000T0000Z-140917T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
830 PM MST TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 826 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE 
LOCATED 10 MILES NORTHWEST OF GRAND CANYON SKYWALK...OR 41 MILES 
SOUTHEAST OF OVERTON...MOVING NORTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
GRAND CANYON SKYWALK...
BUCK AND DOE ROAD...
DIAMOND BAR ROAD...
MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.

&&

LAT...LON 3582 11413 3599 11404 3622 11403 3598 11369
      3582 11364 3566 11381 3566 11382

$$

WOLCOTT
265 
WGUS75 KVEF 170500
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 PM MST TUE SEP 16 2014

AZC015-170509-
/O.CAN.KVEF.FF.W.0180.000000T0000Z-140917T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1000 PM MST TUE SEP 16 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

ONLY LIGHT TO MODERATE RAIN SHOWERS REMAIN OVER THE GRAND CANYON 
SKYWALK AREA AT THIS TIME. THE THREAT OF NEW FLOODING HAS SUBSIDED 
AND THE WARNING HAS BEEN CANCELLED. CONTINUE TO EXERCISE CAUTION IN 
THE AREA. 

LAT...LON 3582 11413 3599 11404 3622 11403 3598 11369
      3582 11364 3566 11381 3566 11382

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:51 PM MST, 23 minutes earlier.

Area forecast discussion, Sep 16, 6:51 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
651 PM PDT TUE SEP 16 2014

.SYNOPSIS...THE REMNANTS OF HURRICANE ODILE ARE FORECAST TO TRACK
EAST OF OUR AREA OVER THE NEXT 48 HOURS. A SURGE OF MOISTURE FROM
THIS STORM WILL INCREASE THE THREAT OF SCATTERED AFTERNOON
THUNDERSTORMS AND FLASH FLOODING FOR PORTIONS OF THE AREA THROUGH
THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON
THURSDAY EVENING TO BEGIN A DRYING TREND.
&&

.UPDATE...A WEAK IMPULSE IS MOVING NORTHWARD UP THROUGH SOUTHERN
NEVADA AND NORTHWEST ARIZONA WHICH SHOULD AID IN SUPPORTING
CONVECTION FOR THE NEXT SEVERAL HOURS. THE BEST INSTABILITY IS
CURRENTLY LOCATED OVER THE SOUTHERN AND EASTERN PORTIONS OF CLARK
COUNTY AND MUCH OF THE NORTHERN HALF OF MOHAVE COUNTY. I HAVE
UPDATED THE FORECAST FOR THE REMAINDER OF THE EVENING TO INCLUDE
ISOLATED TO SCATTERED THUNDERSTORMS OVER MUCH OF CLARK COUNTY AND
MOHAVE COUNTIES. SMALL HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN
ARE POSSIBLE WITH ANY OF THESE STORMS. WE HAD ONE REPORT OF QUARTER
SIZED HAIL IN DOLAN SPRINGS IN THE PAST HOUR.

.PREV DISCUSSION...
113 PM PDT TUE SEP 16 2014

.SHORT TERM...
LATEST COMPUTER MODEL GUIDANCE CONTINUES THE TREND OF TRACKING
HURRICANE ODILE (OR HER REMNANTS) FURTHER TO THE EAST. THIS PLACES
CENTRAL AND SOUTHEASTERN ARIZONA IN THE CROSS HAIRS FOR WIDESPREAD
PRECIPITATION. OUR FORECAST AREA REMAINS ON THE PERIPHERY OF THE
STORM AS IT TRANSITS THE DESERT SOUTHWEST. ANALYSIS REVEALS THAT
ODILE HAS PUSHED A GREAT DEAL OF LOW LEVEL MOISTURE OUR WAY.
DEWPOINTS TO THE SOUTH OF LAS VEGAS HAVE SOARED INTO THE MID 60S.
UPPER LEVEL CLOUD COVER FROM ODILE IS STAYING TO THE EAST AS WELL
WHICH GIVES OUR AREA THE ABILITY TO DESTABILIZE IN THE AFTERNOON AND
TAP THAT LOW LEVEL MOISTURE FOR THUNDERSTORMS.

SO WHAT DOES ALL THIS MEAN FOR OUR AREA? FOR STARTERS...THERE IS A
HIGH AMOUNT OF UNCERTAIN IN THE FORECAST SINCE WE REMAIN ON THE
PERIPHERY OF THE STORM. IT IS NOW CLEAR THAT OUR AREA WILL NOT BE IN
THE AREA WHERE WIDESPREAD PRECIPITATION WILL OCCUR. RATHER...WE NOW
EXPECT BOTH TODAY, WEDNESDAY AND THURSDAY TO BE VERY ACTIVE WITH
AFTERNOON THUNDERSTORM ACTIVITY...SOMEWHAT AKIN TO A STRONG MONSOON
DAY. FOR THIS REASON WE ARE KEEPING THE FLASH FLOOD WATCH FOR
WEDNESDAY AND THURSDAY TO MAINTAIN AWARENESS THAT FLASH FLOODING
CONTINUES TO BE A THREAT. THURSDAY REMAINS PROBLEMATIC THOUGH. IF
CURRENT MODEL TRENDS HOLD...WE MAY END UP CANCELING THE WATCH DUE TO
DRIER AIR WORKING IN AHEAD OF THE PACIFIC TROUGH. HOWEVER, IT IS TOO
EARLY TO SAY AT THIS POINT.

.LONG TERM...
HIGH PRESSURE IS FORECAST TO STRENGTHEN OFF THE WEST COAST FRIDAY
WITH TROUGHING OVER THE SOUTHWEST. THE GFS/GEM FORECAST A CLOSED LOW
CENTERED ALONG THE CENTRAL/SOUTHERN CALIFORNIA COAST WHILE THE ECMWF
FORECASTS AN OPEN WAVE. WITH A LOW IN THIS GENERAL LOCATION,
LINGERING MOISTURE OVER THE AREA COULD BE AN ISSUE. THE GFS AND
ECMWF FORECAST THE TROUGH/LOW WILL SWEEP MOISTURE OFF TO THE
EAST...LEAVING DRY AND STABLE CONDITIONS AREAWIDE FOR MUCH OF THE
DAY FRIDAY WITH NO PRECIPITATION FORECAST. THE 06Z NAM12, WHICH RUNS
THROUGH MID DAY FRIDAY, STILL GENERATES PRECIP OVER THE EASTERN CWA
IN THE MORNING SO LEFT CHANCE POPS IN LINCOLN/MOHAVE COUNTY IN THE
MORNING TO ACCOUNT FOR THIS BUT THEN LOWERED CHANCES AGAIN IN THE
AFTERNOON AS THE DRY/STABLE AIR PUSHES IN.

LOW FORECAST CONFIDENCE IN THE SAT-MON TIME PERIOD AS MODEL
SOLUTIONS DIVERGE REGARDING HOW THE LOW EVOLVES. THE ECMWF FORMS A
CLOSED LOW OFF THE COAST EARLY SATURDAY AND THEN RETROGRADES IT
WESTWARD OUT TO SEA THROUGH SUNDAY BEFORE BRINGING IT BACK INLAND ON
MONDAY. THIS LEAVES THE ENTIRE FORECAST AREA DRY ALL WEEKEND WITH
CHANCES FOR PRECIPITATION INCREASING AGAIN ON MONDAY. THE GFS DROPS
THE LOW TO NEAR SAN DIEGO SATURDAY AND THEN SLOWLY MOVES IT ACROSS
THE FORECAST AREA SUNDAY AND MONDAY. MOISTURE AND INSTABILITY
INCREASES, ESPECIALLY ACROSS THE SOUTHERN CWA AND THE GFS GENERATES
QPF ACROSS MUCH OF THE AREA BOTH SUNDAY AND MONDAY AS THE LOW
INTERACTS WITH THE MOISTURE. MAINTAINED A MENTION OF THUNDER ACROSS
PORTIONS OF THE AREA SAT-MON TO ACCOUNT FOR THE VARIOUS SOLUTIONS.

TEMPERATURES SHOULD GENERALLY RUN A FEW DEGREES BELOW NORMAL WITH
TROUGHING OVER THE AREA FRI-MON PER THE GFS/GEM HOWEVER, IF THE
ECMWF SOLUTION DOES PAN OUT, THE WEEKEND WOULD BE WARMER/SUNNIER
WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHEAST WINDS ARE LIKELY THIS
EVENING AT AROUND 10-12 KTS. OUTFLOW BOUNDARIES WILL INFLUENCE THE
WINDS THROUGH 06Z WITH THE PRIMARY DIRECTIONS OF SOUTH TO SOUTHEAST.
ISOLATED TO SCATTERED THUNDERSTORMS...PARTICULARLY IN THE MORMON
MESA AND PEACH SPRINGS CORRIDORS AND THE SURROUNDING MOUNTAINS.
WEDNESDAY...MORE AFTERNOON THUNDERSTORM ACTIVITY CAN BE EXPECTED
ESPECIALLY IN THE AFOREMENTIONED PEACH SPRINGS CORRIDOR AND HIGHER
TERRAIN AROUND LAS VEGAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS EARLY WILL GENERALLY BECOME SOUTHERLY 10-15
KTS MUCH OF TODAY THROUGH THIS EVENING. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED OVER MOST OF MOHAVE AND SAN BERNARDINO
COUNTIES AND EASTERN CLARK COUNTY THIS EVENING. THUNDERSTORM CHANCES
WILL INCREASE FROM SOUTH TO NORTH WEDNESDAY AND LINGER INTO
THURSDAY.
&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

CZYZYK/LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 16, 3:46 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT TUE SEP 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 NNE JOSHUA TREE       34.14N 116.32W
09/16/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS SIGNIFICANT FLOODING ACROSS
            HIGHWAY 62 NEAR PARK BLVD. FLOOD CHANNELS ARE FLOWING BUT
            NOT YEAT AT CAPACITY.

0333 PM     HAIL             2 S JOSHUA TREE         34.10N 116.32W
09/16/2014  E1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZE HAIL WITH VERY HIGH WIND
            GUSTS ESTIMATED AT 40 MPH

0333 PM     HEAVY RAIN       2 S JOSHUA TREE         34.10N 116.32W
09/16/2014  M0.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            OVER 1.0 INCH OF RAIN IN ABOUT 25 MIN REPORTED BY A
            SPOTTER IN JOSHUA TREE.

0337 PM     FLASH FLOOD      4 N JOSHUA TREE         34.18N 116.32W
09/16/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS HOME FLOODED ON OUTPOST ROAD IN
            JOSHUA TREE

0344 PM     FLASH FLOOD      2 SW JOSHUA TREE        34.11N 116.34W
09/16/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            HOUSE FLOODED ON NAVAJO TRAIL NEAR SUNNY VISTA

&&

TLERICOS
Local storm report, Sep 16, 5:49 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
549 PM PDT TUE SEP 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FLASH FLOOD      4 NNW LAKE HAVASU CITY  34.53N 114.35W
09/16/2014                   MOHAVE             AZ   TRAINED SPOTTER

            1 INCH OF RAIN IN 30 MINUTES. LOTS OF STANDING WATER

&&

STEELE
Local storm report, Sep 16, 5:52 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 PM PDT TUE SEP 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       4 NNW LAKE HAVASU CITY  34.53N 114.35W
09/16/2014  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

            1 INCH OF RAIN IN 30 MINUTES. LOTS OF STANDING WATER

&&

STEELE
Local storm report, Sep 16, 5:59 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 PM PDT TUE SEP 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             4 NE DOLAN SPRINGS      35.64N 114.22W
09/16/2014  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

&&

SC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:32 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Sep 16, 5:37 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 16, 6:46 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Sep 16, 8:03 PM MSTAreal Flood WarningVEFMohave12 hr
Sep 17, 2:25 PM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.